Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 7, 2004, 7:46 PM EDT for King George County, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2004, 7:46 PM EDT (23:46 UTC)
- Expired
- May 7, 2004, 8:00 PM EDT
- In force
- 14 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County King George County, VA
The radar
The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
080 WFUS51 KLWX 072346 TORLWX VAC099-080000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 745 PM EDT FRI MAY 7 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR KING GEORGE COUNTY IN CENTRAL VIRGINIA * UNTIL 800 PM EDT. * AT 745 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 4 MILES NORTHWEST OF ROLLINS FORK...MOVING EAST AT 45 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME. * LOCATIONS IN THE PATH INCLUDE SHILOAH...DICKINSONS CORNER AND ROLLINS FORK. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3826 7711 3819 7715 3813 7702 3822 7695 $$ SMZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 7, 4:20 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 7, 4:20 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 320 PM EST FRI MAY 7 2004 .MESOSCALE DISCUSSION: AN OUTFLOW BOUNDARY STRETCHING ACROSS THE METRO AREA IS THE RESULT OF A BOW ECHO WHICH STRATIFIED ACROSS SOUTHERN PENNSYLVANIA. REGIONAL RADAR INDICATES THE NEXT COMPLEX OF THUNDERSTORMS APPROACHING FROM THE OHIO VALLEY. 18Z MESOANALYSIS PLACES THE COLD FRONT ACROSS WEST CENTRAL WEST VIRGINIA...EAST ACROSS THE MASON-DIXON LINE AND NORTHEAST INTO NEW YORK STATE. THE OUTFLOW WAS PLACED ACROSS THE WASHINGTON METRO AREA. 18Z IAD SOUNDING INDICATES A WEAK CAP ATOP THE BOUNDARY LAYER. CURRENT THINKING IS THIS WILL WEAKEN DURING THE LATE AFTERNOON AS THE SUN ANGLE LOWERS...AND MIDLEVEL LIFT FROM THE APPROACHING COMPLEX ARRIVES. EXPECT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE COMPLEX LATER THIS AFTERNOON AND EARLY EVENING...WITH THE MAIN COMPLEX PRESENTING AN ENHANCED THREAT FOR WIND DAMAGE...AS IT CROSSES THE SOUTHERN FORECAST AREA. PWATS NEAR 1.4 WILL ALLOW HEAVY RAIN TO BE A CONCERN WITH ANY DEEP CONVECTION. WOULD EXPECT PRIMARY AREA OF CONCERN FOR WIND DAMAGE ACROSS THE SOUTHERN PAN HANDLE OF WV/CENTRAL VA/LOWER SOUTHERN MARYLAND BETWEEN 4:30 PM IN THE WEST AND AROUND SUNSET ACROSS LOWER SOUTHERN MARYLAND. ROGOWSKI .SHORT TERM (TONIGHT THROUGH SATURDAY): ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING... WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE HUDSON BAY REGION...AS A RIDGE DOMINATES THE CENTRAL AND SOUTHEAST CONUS. ACARS 400-250MB WIND SPEED OBSERVATIONS REVEAL AN UPPER LEVEL JET BETWEEN THESE TWO FEATURES ACROSS THE GREAT LAKES AND NEW ENGLAND REGION. 11Z SURFACE ANALYSIS SHOWS 1029MB HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES...AS A COLD FRONTAL BOUNDARY STRETCHES FROM CENTRAL ILLINOIS EAST AND NORTH INTO NEW ENGLAND. FRONTAL BOUNDARY IS PROGGED TO SAG SOUTH OF THE FORECAST AREA OVERNIGHT...WITH BUFKIT FORECAST SOUNDINGS INDICATING EASTERLY FLOW OFF THE ATLANTIC LATE TONIGHT. MARINE INFLUENCE WILL LIKELY SERVE TO ADVECT CLOUDS BACK INTO THE REGION FROM THE EAST. MODELS CONTINUE TO SHOW A MARINE LAYER ACROSS THE FORECAST AREA SATURDAY...LIMITING INSTABILITY. EXPECT POSSIBLE LIGHT SHOWERS OR SPRINKLES AND MUCH COOLER TEMPERATURES. SOME CONVECTION IS ANTICIPATED ACROSS THE OHIO VALLEY INTO THE EASTERN GREAT LAKES TOMORROW AS WARM ADVECTION INCREASES TO OUR WEST AND NORTH. ROGOWSKI && .LONG TERM SAT NGT THROUGH FRI... LOOKS LIKE COOL AIR DAMMING WILL PERSIST INTO EARLY SUNDAY. FNT MOVES N OF AREA DRG DAY AND SWLY FLOW SETTLES IN. MOISTURE LVLS ARE LOW BUT WE DO DESTABILIZE IN THE AFTN. WILL KEEP SLGT CHC MENTIONED IN GRIDS. TEMPS SHD BE MUCH HIGHER SUNDAY VERSUS SATURDAY SINCE WELL BE IN THE WARM SECTOR. ZONAL FLOW BECOMES SWLY THRU THE WEEK AS H5 RDG BUILDS OVER ERN U.S. BY LATE IN THE WEEK. FNTL BOUNDARIES FCST N OF CWA. AS A RESULT WILL HAVE NO MENTION OF PRECIP DRG THE MID AND LONG TERM PTN OF THE ZFP. CANT COMPLETELY RULE OUT SOME CONVECTION EACH DAY...BUT LACK OF A FOCUS SHD KEEP COVERAGE MINIMAL. RDH && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, May 7, 10:34 AM EDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1034 AM EDT FRI MAY 7 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081500- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY PRODUCE HEAVY RAIN...DAMAGING WINDS...AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ROGOWSKI
In the hours before
Special weather statement, May 7, 2:08 PM EDT, 5 hours 38 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 208 PM EDT FRI MAY 7 2004 MDZ007-071845- HARFORD MD- ...LINE OF STRONG THUNDERSTORMS IN NORTHEASTERN MARYLAND... A LINE OF STRONG THUNDERSTORMS ENTERING HARFORD COUNTY IS MOVING SOUTHEAST AT 25 MPH. THESE STORMS WILL AFFECT THE COUNTY UNTIL 2:45 PM. RESIDENTS IN THIS AREA SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER CONDITIONS...INCLUDING HEAVY RAIN...LIGHTNING...AND DAMAGING WINDS. WARNINGS WILL BE ISSUED SHOULD THEY BECOME NECESSARY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 7, 5:33 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG PETERSBURG 39.00N 79.31W
05/07/2004 GRANT WV
TREES DOWN IN COUNTY
&&
RDHLocal storm report, May 7, 6:36 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG 5 E WARRENTON 38.72N 77.70W
05/07/2004 FAUQUIER VA AMATEUR RADIO
TREES DOWN
&&
RDHLocal storm report, May 7, 7:29 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG 5 SE FREDERICKSBURG 38.25N 77.42W
05/07/2004 SPOTSYLVANIA VA AMATEUR RADIO
WINDS ESTIMATED 60 MPH ALONG ROUTE 3.
&&
RDHLocal storm report, May 7, 7:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG 3 S FREDERICKSBURG 38.26N 77.49W
05/07/2004 SPOTSYLVANIA VA AMATEUR RADIO
TREES DOWN ON ROUTE 1.
&&
RDHLocal storm report, May 7, 7:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 3 S FREDERICKSBURG 38.26N 77.49W
05/07/2004 SPOTSYLVANIA VA AMATEUR RADIO
TREES DOWN ON ROUTE 1.
&&
RDHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:40 PM EDT | Special Marine Warning | LWX | 95 min | |
| May 7, 2:35 PM EDT | Special Marine Warning | LWX | 40 min | |
| May 7, 3:13 PM EDT | Special Marine Warning | LWX | 47 min | |
| May 7, 4:44 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 46 min |
| May 7, 5:17 PM EDT | Severe Thunderstorm Warning | LWX | Warren | 43 min |
| May 7, 5:33 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Rappahannock | 42 min |
| May 7, 5:53 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 52 min |
| May 7, 6:10 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper | 50 min |
| May 7, 6:14 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 31 min |
| May 7, 6:18 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 42 min |
| May 7, 6:29 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 7, 6:40 PM EDT | Severe Thunderstorm Warning | LWX | Prince William | 65 min |
| May 7, 6:47 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 43 min |
| May 7, 7:07 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 23 min |
| May 7, 7:21 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania, City of Fredericksburg | 39 min |
| May 7, 7:27 PM EDT | Severe Thunderstorm Warning | LWX | King George, Stafford | 33 min |
| May 7, 7:43 PM EDT | Special Marine Warning | LWX | 2 hr |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.